Worthy of a Nickname

Sunday, October 23, 2005


Almost a month has gone by since my initial dose of 25mg of Topamax. The journey so far is mixed. The pain is not gone. However, I no longer have to battle multiple pain several times a days to have a 'good day' as it were. Strangely, the pain even buggered off for days at a time. Long enough to forget what a cycle felt like. Scary thought that is. Forgetting the pain level of a cluster headache. The next bout caught me completely off guard. Still forgetting about them all together would not be such a bad thing.

The major problem I am having is with the side effects. There are too many and they continue to linger. Bad enough I most likely will have to give up Topamax. Or as some cluster suffers have started calling it, 'Dopamax'. If not for the excitement from the lack of pain I would be asleep most of the time. I can not believe this is happening. I finally find a drug combination which works after 4 years of trial and error and I will have to give it up. Tell you the truth I am not totally surprised. Topamax was one of the first medications tried but that did not last long. The side effects were as bad then as they are now. My doctors visit after my last post was interesting. He was quite eager to stop the treatment. Only my pleading allowed me a few more weeks with it. Side effects can take bit for the body to adjust. Especially when they work on the brain.

At least I had some time away from the pain. Gave me the first real chance I have had in 4 years to wander through my thoughts. They were clear, not dark and murky as when the pain is burying me. Even thought what the rest of my life would be like without clusters. Now that seems it will to be more of a fantasy than a true story.

Paul

The human tendency prefers familiar horrors to unknown delights
-Fred Woodworth

2 comments

2 Comments:

Hey, Paul. I'm sorry you're having such a bad experience with Topamax. It's hard to stick it out when the side effects overwhelm the benefits of the meds, but it sometimes takes three months to adjust to Topamax. It feels like an eternity, but two more months of side effects might be worth it if your pain is reduced in the long run.

Not that you asked for it, but that's my two cents! :) I hope you feel better soon.

-Kerrie

By Anonymous Kerrie, at 24 October 2005 at 12:46  

Thanks Kerrie. Unfortunately the side-effects that are causing trouble fall under the "...if these symptoms occur, discontinue immediately...":( heading. Figures, finally something works and the cure is worse than the ailment.

I do understand what you are saying. Sometimes people are in such a rush to be 'cured' they may give up after only a few days, before the body has time to adjust. Kind of pointless to try out a med for a just a few days anyways. A long term disorder normally involves a long term solution. Patience is a virtue when in pain. Even when the seconds feel like days.

-Paul

By Blogger Versilleus, at 25 October 2005 at 01:39  

Post a Comment

Medical terminology can cause confusion at the best of times. If there is a word you do not understand all you have to do is double-click on it and the definition will appear! Don't forget to drop me a line by email at versilleus@gmail.com with your comments, questions‚ recommended resources‚ concerns‚ & especially your experiences with clusters. Or come find me on my Facebook Profile to add me as a Friend. Whether you are a supporter‚ care-giver or sufferer. I would love to hear from you!

*Please do not use this information for self diagnoses. Writing about my experiences with chronic cluster headaches & epilepsy is a good outlet for me. Consult your Dr. with any kind of headache or chronic pain you may have. The 3rd party links on my site I have found to be a good resource to me over the past few years & dearly hope they will benefit you as well.*


[View Guestbook] [Sign Guestbook]

This page is powered by Blogger. Isn't yours?